Atripla, HIV and Heart Disease
Feb 9, 2013
I've been undet. for 17 years w/meds, currently Atripla. My Cd 4 is around 900. I'm 59 and otherwise healthy.
Does Atripla increase the risk of heart disease? Also, is being + an independent risk factor for heart disease even when a VL has been undet for so long? Does the virus still cause inflammation in the body? My hs-crp is 2.2 and homocysteine is normal.
I'd like to stop lipitor because of side effects. I have no other risk factors but have been told that taking Atripla and being pos are independent risk factors for a heart attack.
Response from Dr. Young
Hello and thanks for posting.
There's a lot written about HIV and heart disease- first and foremost is an important understanding that untreated HIV is definitely a risk factor for heart problems. Being on treatment with an undetectable HIV viral load reduces this risk significantly.
The fact that you're taking a statin drug like Lipitor suggests to me that your lipids (cholesterol and triglycerides) are probably elevated; if you're having side effects from the Lipitor, you should speak to your doctor about them and explore whether there are other alternatives.
Overall, the goal is to decrease your risk of cardiovascular disease- this risk isn't just HIV or HIV medications, but also the net sum of other factors- including your genes (family history), medical history of diabetes or high blood pressure, whether you're over weight, smoke or don't get aerobic exercise. Also be mindful that men between age 45 to 79 years are recommended to use low-dose aspirin when the potential benefit of a reduction in myocardial infarctions outweighs the potential harm of an increase in gastrointestinal hemorrhage- these are widely known, but poorly adhered-to medical recommendations- you'd might well qualify for this simple intervention.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Will Happen If I Don't Treat Shingles?
- What To Do If Antibiotics Not Helping Bacterial Vaginosis?
- What Is The Treatment For Hair Loss From Syphilis?
- What Does Gonorrhea Look Like In The Mouth?
- What Does Bacterial Vaginosis Look Like?
- What Are The Long And Short Term Problems With Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.